May 16, 2008,
J.K. asks from Lubbock, TX on May 15, 2008
How to handle fever after shots on infant?
I am a first time mother with a four month old. He had his second round of shots yesterday and did great all day. I gave tylenol every 4 hours until bedtime and then this morning he had 101 fever. I thought you weren't supposed to give more than 5 doses over a 24 hour period? I went ahead and have him some but I am not sure what to do!
Some children always run a fever after shots, it is ok to give Tylenol as long as you stick to the every four hour rule. Some moms suggested alternating doses of Motrin and Tylenol. If the fever persists, contact your pediatrician.
A.R. answers from Amarillo on May 16, 2008
J. please go to www.nvic.org and educate yourself about vaccinations.
Also you can read about an alternative vaccination schedule that Dr. Sears reccomends. I believe his website is www.askdrsears.com
I do know some Dr.'s will give your child up to 5 & 6 vaccines at a time, to me this seems ridiculous. We don't vaccinate our children but I have done lots of research on the alternative vaccination schedule. The reason behind that is to give them one shot at a time and monitor the child for reactions. That way you know what vaccine it was and you're not having to guess which one out of five it may be.
Good luck and God bless!
S.H. answers from Dallas on May 16, 2008
My daughter did the same thing at her 4 month shots. The doc told me to give her Tylenol the day of the shots as well as the day after the shots and of course I only did it the day of the shots. Once I realized she had a fever I started her back on the Tylenol and she was fine. She hasn't had a reaction to any other set of shots yet.
But if you are concerned, definately call your doc!
L.G. answers from Dallas on May 16, 2008
Ask your doctor about alternating doses of Motrin and Tylenol. My friend is a nurse and she said she did that with her kids. I tried it myself and the motrin knocked the fever right out. Always check with your doctor first!
T.O. answers from Dallas on May 15, 2008
That's not a really high fever.... so try giving him a bath. Start with comfortable warm water and add a little cool water till it gets cooler, not cold. Of course, stay with him the entire time. I just say this because I heard some mom went to fix her baby's bottle and left him in the tub a few weeks ago and he drowned.
Pediatrician's office are used to calls from new moms about everything so don't feel afraid to call later just to check if you're doing the right things.
K.H. answers from Dallas on May 16, 2008
J., you can give a child ibuprofin every other dose as well. Give them both. Alternate, Tylenol then 2 hours you can give ibuprofin. We always have to with my grandchildren. It only takes a couple of days & it will pass but they are much more comfy with both meds. Good luck & God Bless.
J.R. answers from Phoenix on May 16, 2008
Watch him closely. Make sure he gets plenty of fluids. If he has too many other bad reactions you might not want to give him any more of the shots. No matter what the docs say about there being no adverse affects to immunizations, there ARE. Every child is different. One of my kids ending up in the hospital for a week after her second round of shots.
W.P. answers from Dallas on May 15, 2008
If his fever is not responding to Tylenol try Motrin. You can even alternate between the two.
S.B. answers from Abilene on May 16, 2008
they ususally always run a fever after shots it is ok to give tylenol as long as you stick to the every four hour rule with extremely high fevers can give every 3 hours as we had to do with one of mine the doctor said that is fine 101 is definetly time to give more, one of my daughters had to frequently have every 3 hours as she tended to spike to 104 and 105 which can cause brain damage usually had to give cooling baths on top of tylenol, sometimes after shots the fever lasts a couple of days depending on child they are not all the same use your thermometer frequently so you know what is goin on a child with a high fever can play and act like nothing is wrong many times one of mine would be playing and i would just touch them and think they are hot and they have 103 or more, better to take to often than not enough, fever after shots is normal i alwaya gave mine tylenol at first sign of fever 99 and up plus the shots make them achy and they hurt the alternating with motrin may help also they did not have that available when my children were small we only had tylenol and they survived just fine. god bless
L.C. answers from Dallas on May 16, 2008
I have been researching about vasccines for 5 years and I am NOT anti vaccine but it is important to pay attention to reactions. Tylenol can deplete the Glutithione levels that help our kids detox. If you could use something else to help his discomfrt that would be better. PLEASE have your child vacinated with a safer schedule. SPREAD them out. DO NOT have them all in one day . If you need any info , you can email me anytime!
There are alternatives for fever and illnesses for your baby.
Good luck to you, L.
A.C. answers from Dallas on May 16, 2008
call the nurse at your child's pediatritian's office. They are a wealth of good info!
T.H. answers from Tyler on May 15, 2008
Have you tried to alternate tylenol and motrin? When my children have gotten high fever I give tylenol and about three to four hours later give motrin.
B.P. answers from Abilene on May 15, 2008
I'm pretty sure that you can give it up to 6 times in a 24 hour period.
How is he acting? Is he eating and sleeping like normal?
I know my son ran a temp with some of his shots but the nurse told us what to expect before hand.
I would say that if it goes up or he's still running it tomorrow to call in.
T.F. answers from Dallas on May 15, 2008
You can alternate Tylenol with Motrin/ibuprophren to avoid the possible side effects of too much tylenol. My Ped told us to do this :)
Hope this helps and your little one feels better soon,
oh... nevermind... someone already said this :)
J.P. answers from Dallas on May 15, 2008
Have you tried alternating Tylenol & Motrin every 4 hours instead of straight Tylenol? My son is almost 13 now but that's what our doctor always recommended.
A.B. answers from Dallas on May 15, 2008
That's totally normal. You can give Tylenol every four hours, so that's, what 6 times in 24 hours? If the tylenol doesn't bring it down, try motrin which you can give every six hours. If the fever lasts more than about two days after the shots are given, or goes any higher than 101, call your ped.
A.C. answers from Abilene on May 15, 2008
Make sure it's okay with your ped before giving him Motrin. The dose needs to be adjusted, based on weight.
My 15 month old did this too. Try alternate ways of soothing him, since it's warmer try no clothes or a cool bath. Definately call your ped if you notice a change in responseiveness or usual demeanor.